hypersensitivity syndrome

environmental disease

Fringe medicine
A hypothetical polysymptomatic condition attributed by so-called “clinical ecologists” to immune dysregulation induced by contaminants (e.g., allergens and chemicals, including pesticides and petrochemicals) present in the air, water, food and soil that cause poor nutrition, infection, hereditary factors, and physical and psychological stress, resulting in various physical and mental disorders. Clinical ecologists believe that the immune defects caused by environmental disease lead to mood and thought disorders, psychotic episodes and fatigue; vaguely defined gastrointestinal, respiratory and urinary tract symptoms; rashes; arthritis-like symptoms; and cardiac arrhythmias. Psychiatric disorders (e.g., depression, anxiety and somatisation) are reported to be 2.5-fold greater in those with environmental disease, suggesting that the condition is not entirely organic in nature.

The mainstream medical community is largely skeptical of the existence of environmental disease, given the plethora of symptoms attributed to it, the lack of consistent laboratory abnormalities and the use of unproven therapies to treat it. The concepts and practices of environmental medicine (clinical ecology) have been evaluated by several professional bodies, including the American Academy of Allergy and Immunology; all have concluded that environmental disease has not been proven to exist and that environmental medicine (clinical ecology) is not a valid discipline.

Diagnosis
Environmental disease cannot be diagnosed by standard allergy tests or other standard examinations; clinical ecologists use a test of unproven validity known as neutralisation.
 
Differential diagnosis
Allergies, early diabetes, chronic otitis media, infectious mononucleosis, nasal polyps, respiratory tract infections, sinusitis, thyroid disease and other conditions may mimic environmental disease, and if misdiagnosed and treated incorrectly, will delay more effective (mainstream) therapy.
 
Treatment
Avoidance of environmental pollutants, chemicals and pesticides; consumption of organic foods; changing residence or place of employment; nutritional supplements; antifungal agents; hormones; gamma globulin; inhalation of pure oxygen; drinking urine.

hypersensitivity syndrome

A severe idiosyncratic reaction to certain drugs–eg, anticonvulsants, sulfonamides, allopurinol, which is characterized by rash–eg, exfoliative dermatitis and fever, and may be accompanied by arthralgias, carditis, hepatitis, lymphadenopathy Lab Atypical lymphocytes, eosinophilia, abnormal LFTs
References in periodicals archive ?
Although dosing up to 800 mg/day is acceptable, concerns about intolerance based on reports of severe hypersensitivity syndrome, rash, gastrointestinal problems, increases in liver enzymes, and rare bone marrow suppression tend to scare physicians away from prescribing higher doses, he noted.
If a patient presents with anticonvulsant hypersensitivity syndrome, as it is often called in the literature, check the medication's chemical structure before switching him or her to a different agent.
To avoid the rare but life-threatening allopurinol hypersensitivity syndrome, begin with 100 mg/day and increase by 100 mg/day every 2-4 weeks.
In the literature, you'll find a few cases of hypersensitivity syndrome occurring during desensitization.
Side effects include rash, GI symptoms, headache, urticaria, and interstitial nephritis; 2% of patients may have minor hypersensitivity marked by rash; and potentially fatal hypersensitivity syndrome can also occur, mostly in patients with underlying renal insufficiency or concurrent thiazide diuretic use.
Abacavir (Epzicom) (in Epzicom) causes potentially fatal hypersensitivity syndrome in 3%-8% of users, a condition that is easily recognized but should be managed only by experienced clinicians.
Abacavir (in Epzicom) causes (Epzicom) potentially fatal hypersensitivity syndrome in 3%-8% of users, a condition that is easily recognized but should be managed only by experienced clinicians.
Although 1%-3% of patients experience a pruritic maculopapular rash in response to allopurinol, severe allopurinol hypersensitivity syndrome (AHS) occurs in only about 0.
The patient might have a drug hypersensitivity syndrome or toxic epidermal necrolysis--both of which have been associated with anticonvulsant therapy, Dr.
In addition, lamotrigine does not cross-react with any of these older drugs in triggering a hypersensitivity syndrome (the three older drugs listed all cross react with each other).
WASHINGTON -- Facial edema can be a tip-off to a drug-induced hypersensitivity syndrome in children.
Shear said that out of 7 million prescriptions, one would expect 30-70 SJS/TEN cases, 1,500-2,000 hypersensitivity syndrome episodes, and 20-30 deaths.